Alert archive / Texas / Tornado Warnings in 2016
Tornado Warning 11, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 16, 2016, 6:11 PM CDT for Sherman County, Texas. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2016, 6:11 PM CDT (23:11 UTC)
- Expired
- May 16, 2016, 6:46 PM CDT
- In force
- 35 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
County Sherman County, TX
The radar
The Amarillo radar (KAMA), 127 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 6:20 PM CDT | HAIL 1 | Stratford, TX | |
| May 16, 6:30 PM CDT | HAIL 1.75 | Stratford, TX | GOLF BALL SIZE HAIL REPORTED IN STRATFORD AS STORM MOVED THROUGH. |
| May 16, 6:46 PM CDT | HAIL 1 | 16 E Stratford, TX | |
| May 16, 6:48 PM CDT | HAIL 1.75 | 11 S Texhoma, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
| May 16, 5:58 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511
WFUS54 KAMA 162311
TORAMA
TXC421-170000-
/O.NEW.KAMA.TO.W.0011.160516T2311Z-160517T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT MON MAY 16 2016
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* TORNADO WARNING FOR...
SHERMAN COUNTY IN THE PANHANDLE OF TEXAS...
* UNTIL 700 PM CDT
* AT 610 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 5 MILES NORTHWEST OF STRATFORD...MOVING EAST AT 30 MPH.
HAZARD...TORNADO AND BASEBALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION AND SPOTTERS REPORTED A
ROTATING WALL CLOUD.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
STRATFORD AND TEXHOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER
AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3649 10164 3631 10166 3614 10179 3628 10216
3649 10216
TIME...MOT...LOC 2310Z 281DEG 27KT 3638 10214
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
BRB/CE2 follow-up statements
530
WWUS54 KAMA 162331
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT MON MAY 16 2016
TXC421-170000-
/O.CON.KAMA.TO.W.0011.000000T0000Z-160517T0000Z/
SHERMAN TX-
631 PM CDT MON MAY 16 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
SHERMAN COUNTY...
AT 630 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES EAST OF STRATFORD...MOVING EAST AT 40 MPH.
HAZARD...TORNADO AND GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE IS
LIKELY.
THIS STORM PRODUCED GOLF BALL SIZE HAIL WHEN IT MOVED THROUGH
STRATFORD.
LOCATIONS IMPACTED INCLUDE...
STRATFORD.
LAT...LON 3629 10212 3645 10200 3643 10165 3631 10166
3618 10176
TIME...MOT...LOC 2330Z 278DEG 34KT 3633 10194
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
BRB/CE386
WWUS54 KAMA 162346
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT MON MAY 16 2016
TXC421-162356-
/O.CAN.KAMA.TO.W.0011.000000T0000Z-160517T0000Z/
SHERMAN TX-
646 PM CDT MON MAY 16 2016
...THE TORNADO WARNING FOR CENTRAL SHERMAN COUNTY IS CANCELLED...
THE TORNADO THREAT HAS DIMINISHED AND THE TORNADO WARNING HAS BEEN
CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY AND A
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT.
LAT...LON 3629 10212 3645 10200 3643 10165 3631 10166
3618 10176
TIME...MOT...LOC 2345Z 281DEG 27KT 3631 10179
$$
BRBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 16, 6:09 PM CDT, 2 minutes earlier.
Area forecast discussion, May 16, 6:09 PM CDT, 2 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 609 PM CDT MON MAY 16 2016 ...Tornado Watch 177 in effect for the northwestern Texas Panhandle through 10 PM CDT tonight... .Update...Severe Thunderstorms with a history of producing tornadoes are located in Dallam County in the northwest Texas Panhandle. Favorable mesoscale environment in place ahead of these storms have prompted an issuance of Tornado Watch 177 for the northwestern Texas Panhandle counties through 10 PM CDT tonight. All residents in the area should have an ability to receive alerts as these storms continue to move east to southeast at 35 MPH. Bieda && .Prev Discussion... /Issued 332 PM CDT MON MAY 16 2016/ Mesoscale Update...19z special sounding analysis and update... A severe thunderstorm was located in Union County in ne NM and this storm is meandering ESE. This storm/other storms will likely grow upscale into a severe cluster that will move ese across the northern half of the Panhandles with hail to golf balls and damaging winds the greatest threats. This re-affirms the scenario discussed in the 1235 PM mesoscale AFD. An interesting and potentially concerning boundary has formed and can be analyzed from Quitaque-Silverton-Happy-Umbarger-Vega-Romero. This baroclinic zone is a result of the very stable airmass (66F at KAMA) over much of the ern half of the TX Panhandle meeting with sfc temps in the 80s in the sw TX Panhandle (83F at Hereford). The 19z KAMA sounding modified for conditions along the boundary results in a narrow corridor of 2000+ J/kg MLCAPE in a more favorably sheared environment than that of the nrn Panhandles. While convective initiation in this area is much more conditional and uncertain, IF (again a big if) a supercell was to form on or encounter this boundary, the conceptual model for low level mesocyclogenesis along a boundary may be met in a classic way. The cool side of this nearly stationary boundary is modifying thermodynamically and Bunker's right moving storm motion would result in mostly streamwise ingestion of horizontal vorticity and a reasonably long residence time with the potential for a storm to ride the boundary. Think that the overall chance of a supercell forming on or encountering this boundary is low, but it is an area that will be watched closely through the evening, especially given that this corridor includes a population of about 250,000 people. Outside of the narrow corridor along and 30 miles to the ne of the boundary, the tornado threat looks less. Simpson/Beat Short Term...Today and Tonight...See mesoscale update above for details on severe thunderstorm potential. Current thinking is that convection that has recently developed in southeast Colorado should expand and eventually accelerate southeast as an MCS with wind and hail the main threat. The more difficult part of the forecast is further south along sharpening boundary. 19z sounding has been launched and a mesoscale discussion talking about this observation will be written and sent shortly. Convection should move east of the area after midnight with only low chances lingering in post-frontal northeasterly flow beneath rising mid-level heights. BRB Long Term...Tuesday through Sunday night...A slow moving upper level low will dig down into the desert southwest on Tuesday, becoming an open trough on Wednesday and moving across the combined Panhandles on Thursday. The prior passage of a cold front will keep the area under cold air advection, with high temperatures on Tuesday through Thursday expected to be about 20 to 25 degrees below normal for this time of year. Overcast skies on all days with overrunning moisture flow into the area will help keep a lid on instability on Tuesday, though the passage of the cold core low on Wednesday and Thursday may bring a chance for isolated to scattered thunderstorms with shower activity. At this time, concern for severe weather is limited during this period. A ridge of high pressure will move over the combined Panhandles and bring a brief respite from shower and thunderstorm activity on Friday. Skies should clear around midday Friday, with high temperatures expected to be in the mid 70s to mid 80s areawide. A long wave trough with associated upper low will push across the Great Basin during the weekend. An approaching cold front on Saturday will once again bring low level moisture advection to the region, bringing the potential for thunderstorms on Saturday. Progression of this system may be slow enough that a chance for thunderstorm activity may persist through Sunday night. Based on the progged setup of this system, there is some indication that a dry line could set up in eastern New Mexico and far western portions of the combined Panhandles Saturday and Sunday. Assessing instability parameters, there is potential for 1000-1500 J/kg of MLCAPE with 0-6 km bulk shear being a limiting factor as present guidance only shows 20-30 kts. We will continue to monitor the development of this pattern, as this will be when the next chance of strong to severe weather may exist. Bieda && .AMA Watches/Warnings/Advisories... TX...NONE. OK...NONE. && 98
Hazardous weather outlook, May 16, 6:10 PM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE AMARILLO TX 610 PM CDT MON MAY 16 2016 OKZ001>003-TXZ001>020-171115-CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN- HANSFORD-OCHILTREE-LIPSCOMB-HARTLEY-MOORE-HUTCHINSON-ROBERTS- HEMPHILL-OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL- ARMSTRONG-DONLEY-COLLINGSWORTH-603 PM CDT MON MAY 16 2016 ...A TORNADO WATCH IS IN EFFECT FOR THE NORTHWESTERN TEXAS PANHANDLE THROUGH 10 PM CDT TONIGHT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE TEXAS AND OKLAHOMA PANHANDLES THROUGH 10 PM CDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. A TORNADO WATCH HAS BEEN ISSUED FOR THE NORTH CENTRAL TEXAS PANHANDLE THROUGH 10 PM CDT THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE COMBINED PANHANDLES THROUGH 10 PM CDT THIS EVENING. SEVERE THUNDERSTORMS WITH A HISTORY OF PRODUCING TORNADOES ARE LOCATED IN DALLAM COUNTY OVER THE NORTHWEST TEXAS PANHANDLE MOVING EAST TO SOUTHEAST AT 35 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ANY AND ALL STORMS THAT FORM AND MOVE ACROSS THE COMBINED PANHANDLES WILL BRING A RISK OF LARGE HAIL...DAMAGING WINDS...AND TORNADOES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES WEDNESDAY THROUGH SUNDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT SOME STORMS COULD BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THROUGH TONIGHT...WITH EMERGENCY MANAGEMENT GROUPS RECOMMENDED FOR ACTIVATION IF THEY HAVE NOT ALREADY DONE SO. SPOTTERS AND EMERGENCY MANAGEMENT GROUPS SHOULD MONITOR FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION WEDNESDAY THROUGH SUNDAY.
In the hours before
Local storm report, May 16, 4:00 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL 5 W WHEELESS 36.71N 102.98W
05/16/2016 E1.00 INCH CIMARRON OK STORM CHASER
&&
EVENT NUMBER AMA1600293
BRBLocal storm report, May 16, 4:51 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
451 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 3 N FELT 36.61N 102.78W
05/16/2016 CIMARRON OK STORM CHASER
TORNADO REPORTED BY SEVERAL STORM CHASERS
&&
EVENT NUMBER AMA1600294
JMGLocal storm report, May 16, 5:10 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
510 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL FELT 36.57N 102.78W
05/16/2016 M1.00 INCH CIMARRON OK EMERGENCY MNGR
&&
EVENT NUMBER AMA1600295
JMGLocal storm report, May 16, 5:31 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TORNADO 1 E FELT 36.57N 102.76W
05/16/2016 CIMARRON OK STORM CHASER
SECOND TORNADO REPORTED BY MULTIPLE STORM CHASERS
&&
EVENT NUMBER AMA1600296
JMGLocal storm report, May 16, 6:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 ENE FELT 36.60N 102.70W
05/16/2016 M1.75 INCH CIMARRON OK LAW ENFORCEMENT
CIMARRON COUNTY SHERIFF OFFICE REPORTS GOLFBALL SIZED
HAIL. 60 MPH WIND GUSTS AND HEAVY RAIN PRODUCING MUDDY
ROADS
0505 PM TSTM WND GST 5 ENE FELT 36.60N 102.70W
05/16/2016 E60 MPH CIMARRON OK LAW ENFORCEMENT
CIMARRON COUNTY SHERIFF OFFICE REPORTS GOLFBALL SIZED
HAIL. 60 MPH WIND GUSTS AND HEAVY RAIN PRODUCING MUDDY
ROADS
&&
EVENT NUMBER AMA1600297
EVENT NUMBER AMA1600298
JMGLocal storm report, May 16, 6:08 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT MON MAY 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 30 N DALHART 36.50N 102.52W
05/16/2016 M2.00 INCH DALLAM TX STORM CHASER
STORM CHASER REPORTS HEN EGG SIZED HAIL ON HIGHWAY 385
NEAR THE OKLAHOMA STATE LINE
&&
EVENT NUMBER AMA1600299
JMGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:00 AM CDT | Special Weather Statement | AMA | Oldham | 60 min |
| May 16, 4:57 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 63 min |
| May 16, 5:20 PM CDT | Tornado Warning | AMA | Dallam | 25 min |
| May 16, 5:37 PM CDT | Tornado Warning | AMA | Dallam, Hartley | 38 min |
| May 16, 5:42 PM CDT | Tornado Warning | AMA | Dallam, Sherman | 48 min |
| May 16, 6:08 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 67 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 75 min |
| May 16, 6:59 PM CDT | Areal Flood Advisory | AMA | Sherman | 3 hr |
Nearby
Tornado Warnings in Texas, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.